THE VITAMIN C FOUNDATION



Questions Frequently Asked by Health Professionals

 

Ask a question
 

Moderated By Owen R. Fonorow

Last Updated: Tue May 23 17:05:20 CDT 2006

 

  1. Q. Orthodox medicine advises people with Hemochromatosis (congenital iron overload in tissues) to avoid vitamin C? What is the foundation's opinion?

    The foundation understands that vitamin C facilitates iron absorption, but according to our advisors, it also helps to regulate unbound Iron out of the body and might be a good treatment for this condition. People with hemochromatosis can take steps to reduce iron in the digestive tract at the same time they are taking vitamin C orally.

    A., Opinion of Robert Cathcart, III, MD (orthomed.com) :

    My clinical experience would indicate that vitamin C increases iron absorption when iron is needed. It seems to increase excretion of iron when there is an excessive amount of iron. Therefore, vitamin C might be a good treatment of hemochromatosis.

    This theoretical difficulty concerning C is typical of how the orthodoxy will expand a theory into a fact without any evidence.

    docc.

    A. Selva Kumar, MD opinion

    I have managed many cases of iron overload because I see many Thallasaemia trait cases where the older patients usually have anemia but high ferritin levels. I continue giving 30 grams sodium ascorbate infusion weekly or biweekly for their chronic conditions, yet their ferritin DID NOT INCREASE and you see improvement in their anemia, with added folic, vitamin E and oral vitamin c at 3 to 6 grams per day.

    One example is my nurse 86 years mother with ischemic heart and heart valve defect, I give her same IV vitamin C over the last two years, still well, her ferritin remains below 300 mg/dl .

    Quite a number of 'heart patient' have elevated ferritin levels unless we check for it.

    My experience with ferritin is in cancer patients, those with high baseline ferritin and IV vitamin C given (up to 120 grams per day) if the ferritin increases, the patient usually succumbed to their cancer, this is true for those with chemo or radiation.

    I read a very good article on haemachromatosis and I will forward to you because that article made me decide to continue high oral and injection vitamin c despite the orthodox advice.

    I give advice to those patients, avoid high iron containing diet and take oral vitamin C separately from food.

    Dr Mercola also wrote a good article on iron, he believes in giving phytates to reduce absortion.

    dr selva

    Paper recommended by Dr. Selva ANTIOXIDANTS FOR HAEMOCHROMATOSIS...

    A., Thomas E. Levy, MD, JD opinion

    I cover this issue on pages 394 to 398 of my book VITAMIN C, INFECTIOUS DISEASES AND TOXINS. It's not as clear-cut as other issues, but high-dose vitamin C over the long run is probably as good for hemochromatosis as it is for other conditions.

    Tom Levy

     

    Note:  There are other prudent approaches to reducing Iron overload according to health reporter and author Bill Sardi:

    "The control and removal (chelation) of excess iron in the body is also important to remove the primary rusting agent in the the body that has the potential, when released from binding proteins, to damage tissues and DNA [Mutation Researdh 519: 151, 2002] Iron-binding nutrients knows as bioflavonids (citrus, quercetin, cranberry, bluebery, milk thistle) and from whole grains (IP6 rice bran extract) bind and remove iron effiecntly". - Bill Sardi, The New Truth About Vitamins & Minerals, Here & Now Books, 2003. Pg 24.

     

    ORTHODOX VIEWS ON HEMOCHROMATOSIS...




  2. Q. My First Case of Generalised Urticaria after IV vit-C Slow Bolus!

    Sent: Tuesday, December 02, 2003 4:34 PM

    Dear Sirs:

    Yesterday was a bad day. At 1430 hours a 30-year-old man (security guard) came with features of high fever for three days with chills and rigors. He had seen a day earlier another doctor who prescribe paracetamol, amoxycillin, buscopan tablets, to no relief.

    I saw him, appeared toxic, flushed face, Bp 120/90, pulse 110,t emperature 38'Celsius, complaining feeling cold, severe headache and mild flu. Hess test is negative, no petechie of Dengue (there is dengue cases here)

    I prepared a 15 gram sodium ascorbate in 60 cc syringe and given slowly intravenously but after nearly 10 grams(40cc), he complained of generalized itching with hives developing and immediately I gave intramuscular 10 mg chlorpheniramine and oral cetirizine 10 mg. I observed him and did not continue the remaining IV C. Then he complained of severe chills and after another 15 mins the ictchiness recurs and another 5 mg chlorpheniramine was given IM. He was really having rigors with 'goose pimples'! I kept observing him nearly 45 minutes in my consultation room before referring him to hospital but prescribe oral ascorbate powder for him.

    I was not keen to give any adrenaline because he was not coughing/breathless and no wheezing or rhonchi noted and ictchiness got better after the chlorpheniramine. I also withheld any steroids in case this was a viral condition.

    I was kind of 'jolted' by this event because I have been giving IV C bolus everday, sometimes twice a day and also apart from IVC infusions. I have no explanation for the above.

    I felt close to nearly using steroids and or adrenaline!

    My earlier one and only allergy is a 78-year-old female with hypothyroidism, I give 30 grams sodium ascorbate and oral antihistamine prior to infusion, she gets slight itchiness midway through the drip but tolerable. I still give her oral C and almost monthly IV C infusion. Once,s he had a fall with ankle sprain and I notice if a IV C infusion is given on consecutive days, her itchiness/allergy is less (I gave her 5 I VC infusion over 10 days)

    I did not give IVC infusion to the man because his medical billing is limited.

    I would appreciate any advice???

    Though I was slightly 'shaken' but this kind of incidence is very rare.

    My IVC bolus is pure sodium ascorbate powder dissolves in sterile water prior to injection. 

    egards

    SIGNED: Dr. S.

      From:  Thomas E. Levy, MD

    Subject: Re: My First Case of Generalised urticaria after IVC slow bolus! >Date: Tue, 2 Dec 2003 20:15:45 -0700

    Dr. S.

    Your patient sounds sick enough to conclude that he had a very high titer of virus in his body. While it is not very common, there are times when a reaction like the one you described occurs. I think one of three explanations accounts for the reaction.

    #1, When the vitamin C is of corn origin, a few people have an allergic reaction to the corn, and something like beet origin vitamin C is needed. Using short-term steroids for such a situation is certainly reasonable. Also, adrenaline, if life-threatening bronchspasm begins to appear.

    #2, There are people who have a Herxheimer-like reaction when a large amount of virus is killed quickly. Giving large amounts of fluid is good with even more vitamin C.

    #3, few people, I believe, have massive detoxifications when given vitamin C. When the dose is low enough, the release of toxins is in excess of the ability of vitamin C to neutralize them. The answer is often more vitamin C, or increased oral supplementation for days to weeks before going back to the intravenous administrations.

    With the hives being involved, the first allergic reaction is probably most likely.

    Keep up the good work.

    Best regards,

    Dr. Levy



general FAQs




The VITAMIN C FOUNDATION is a national nonprofit, charitable organization that has recently been assigned the IRS tax-exempt 501(c)(3) designation as a Texas non-profit corporation devoted to preserving the "lost knowledge" about ascorbic acid and its role in life. Dedicated to the memory of Linus C. Pauling, the foundation's activities are funded by charitable contributions.

"The essential minerals differ from the vitamins in that overdoses of minerals may be harmful. Do not increase your vitamin intake by taking large numbers of vitamin-mineral tablets. Limit your mineral intake to the recommended amounts" - Linus Pauling (Pg. 14, HOW TO LIVE LONGER AND FEEL BETTER, 1986, paperback)

Vitamin C Foundation

Cardio-C

In Stock! Foundation-Approved Pauling Therapy Drink Mix "My father loved the taste of Cardio-C." -TOMMY O. (Sweden)